Eptifibatide Induced Severe Thrombocytopenia in an Asymptomatic Patient
Journal of Pharmacy and Pharmacology
GP (glycoprotein) IIb/IIIa inhibitors are routinely used in patients with acute coronary syndromes. There have been reported platelet counts of below 20 × 10^9/L within hours of administering the drug. We present a case of a 44 years old man with inferior wall myocardial infarction and third-degree heart block who was admitted for cardiac catheterization. The patient successfully underwent percutaneous intervention to right coronary artery and eptifibatide was given per protocol. 6 h
... col. 6 h post-eptifibatide initiation, platelets dropped from 288 × 10^9/L to 24 × 10^9/L. Eptifibatide was stopped and a CBC (complete blood count) was repeated after 2 hours. The platelets had further dropped to undetectable levels showing 0 × 10^9/L. The patient remained completely asymptomatic. Pseudo-thrombocytopenia was ruled out on peripheral smear. Platelet transfusion was considered, however, platelets started to rise few hours after stopping of Eptifibatide. Twelve hours later, platelet count reached 4 × 10^9/L. It continued to show a positive trend and reached up to a level of 293 × 10^9/L after 5 days. Patient was discharged in a stable condition. Due to this rare but significant phenomenon, patients on these drugs should have their platelet count closely monitored. It is also very rare not to have any symptoms after such critically low platelet levels.